Big Names; Big MistakesConsumers Misled by Supplement Bashing
(From Orthomolecular News Service, Oct 30, 2015)
Big names: the New England Journal of Medicine (NEJM), arguably the most prestigious medical journal in the world. Plus, the New York Times.
On October 14th, the latter mentioned: "Dietary Supplements Lead to 20,000 E.R. Visits Yearly, Study Finds." It was a report of a study published in the NEJM with the headline: "Emergency Department Visits for Adverse Events Related to Dietary Supplements."
Whoa! What is that again? Is there really something new and terrible about vitamin C or magnesium?
Naturally, it was time to investigate. First, a look at the original paper from NEJM, and a direct examination as to how the study was designed. http://www.nejm.org/doi/full/10.1056/NEJMsa1504267 This was a revelation in itself, which can best be explained as follows:
Let's say someone is exercising Sunday morning and suddenly gets palpitations. Oh, he thinks, what's going on here? A little bit frightened, and just to be sure, he decides to go to the E.R. He says: "Doctor, something is going wrong. I have palpitations." The doctor examines him and asked about the circumstances. Then he learned that the visitor had used that morning a dietary supplement. Aha! That's it! Dietary supplements! Suspicious!
There was not even one death caused by any dietary supplement in 2013, according to the most recent information collected by the U.S. National Poison Data System. http://orthomolecular.org/resources/omns/v11n02.shtml
This observational report is done by just the one doctor serving at that time. The data collection in this investigation can be considered as poor as well as subjective. It falls scientifically short. Moreover, as we already know, too many physicians 1) have little affinity for dietary supplements and 2) are virtually untrained as to nutrition and supplements.
But wait, there is more.
Keep reading here: http://www.orthomolecular.org/resources/omns/v11n1...